Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 53, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 1:17 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2014, 1:17 PM CDT (18:17 UTC)
- Expired
- Sep 12, 2014, 5:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 176 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 2:00 PM CDT | FLASH FLOOD | 2 N Artesia, NM | A STORM SPOTTER REPORTED ONE FOOT OF WATER RUNNING OVER U.S. 285 JUST NORTH OF ARTESIA. |
| Sep 12, 2:00 PM CDT | FLASH FLOOD | Artesia, NM | TRAINED SPOTTER REPORTED CURB-TO-CURB STREET FLOODING IN THE CITY OF ARTESIA. NORTH 1ST STREET IN ARTESIA FLOODED. |
| Sep 12, 2:06 PM CDT | FLASH FLOOD | Artesia, NM | 20TH AND 13TH STREETS IN ARTESIA ARE REPORTED TO BE FLOODED WITH WATER OVER THE CURBS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
091
WGUS54 KMAF 121817
FFWMAF
NMC015-TXC109-122215-
/O.NEW.KMAF.FF.W.0053.140912T1817Z-140912T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1217 PM MDT FRI SEP 12 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
WESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 415 PM MDT/515 PM CDT/
* AT 1210 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SHOWERS WITH HEAVY RAIN ACROSS THE AREA WHICH RECEIVED HEAVY RAIN
EARLIER THIS MORNING. THE GROUND IS STAURATED AND RUNOFF WILL BE
GENERATED QUICKLY. CREEKS AND ARROYOS IN THE WARNED AREA MAY RUN
HIGH AND CROSS LOW LYING AREAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRANTLEY
LAKE STATE PARK...SEVEN RIVERS...LAKEWOOD...COTTONWOOD...
DAYTON...ATOKA...WALNUT CANYON AND OTHER RURAL AREAS AROUND 62/180
SOUTHWEST OF CARLSBAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA. EXCESSIVE RAINFALL WILL CAUSE
FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3196 10492 3200 10492 3201 10485 3296 10485
3297 10439 3200 10422 3141 10423 3116 10491
$$1 follow-up statement
312
WGUS74 KMAF 122136
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM MDT FRI SEP 12 2014
NMC015-TXC109-122215-
/O.CON.KMAF.FF.W.0053.000000T0000Z-140912T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-EDDY-
336 PM MDT FRI SEP 12 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT/515 PM
CDT/ FOR WESTERN EDDY AND NORTHERN CULBERSON COUNTIES...
AT 430 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS HAVE RECEIVED REPORTS
OF FLOODING ALONG 652 NEAR 62/180. RADAR INDICATED A LARGE AREA OF
MODERATE TO HEAVY RAIN WAS LOCATED 25 MILES SOUTH OF WHITES CITY...OR
27 MILES EAST OF PINE SPRINGS...MOVING NORTH AT 20 MPH.
THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...NORTHERN CULBERSON COUNTY AND SOUTHERN EDDY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
&&
LAT...LON 3196 10492 3200 10492 3201 10485 3296 10485
3297 10439 3200 10422 3141 10423 3116 10491
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:14 PM CDT, 3 minutes earlier.
Area forecast discussion, Sep 12, 1:14 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT Fri Sep 12 2014
.DISCUSSION...
Please see the 12/1800Z forecast discussion below.
&&
.AVIATION...
A messy and complicated forecast! In simple terms, expect at the
best IFR conditions at all area terminals through 13/18Z. A cold
front extends along I-20 at press time and this front will
translate southward during the afternoon and evening. A tight
pressure gradient behind this front will result in gusty north to
northwest winds, with northeast winds most pronounced through
Guadalupe Pass. GA interests are urged to keep abreast of changes
and be aware of low-level turbulence INVOF Guadalupe Pass this
afternoon and evening. Winds will lie down late this evening, but
IFR conditions will prevail.
Moist warm air advection/moist isentropic upglide (at least 1 1/2
S.D. above the mean for the middle of September) will mean
occasional rain/rain showers through at least mid evening. Weak
shortwave troughs embedded within this wet subtropical fetch may
cool the column aloft just enough to support a tall & skinny CAPE
profile. Should we get some acceleration in the -10C/-20C layer
there may be enough inductive ice-ice charging and separation of
charge to gin up a few lightning flashes. We expect a gradual
decrease in precipitation from north to south Saturday.
&&
.PREV DISCUSSION... /ISSUED 1128 AM CDT Fri Sep 12 2014/
UPDATE...
Please see a forecast update below.
DISCUSSION...
Just a matter of time before the southward-plunging cold front
intersects what looks to me to be something akin to a warm front
more or less along of I-20. QPF seems reasonable and have changed
accordingly, with the highest QPF over the northern Basin to the
western Low Rolling Plains. Threat of heavy rainfall remains and
we will continue to watch and issue warnings or statements as the
situation dictates.
PREV DISCUSSION... /ISSUED 626 AM CDT Fri Sep 12 2014/
DISCUSSION...
The latest Aviation Discussion is included below.
AVIATION...
MVFR, and some IFR, ceilings have formed over the area and are
affecting most TAF sites this morning. TSRA will be possible and
have included in all TAF sites this morning. A strong cold front
will move south through area TAF sites in the 12/15Z to 12/19Z time
frame with strong, gusty northerly winds in it's wake. Expect MVFR
ceilings and visibilities to occur behind the front due to light to
moderate rain and fog. 67
PREV DISCUSSION... /ISSUED 434 AM CDT Fri Sep 12 2014/
DISCUSSION...
The potential for flash flooding will continue today and tonight
across much of the Permian Basin, southeast New Mexico, the
Guadalupe and Davis Mountains, the Trans Pecos and the Van Horn
Highway 54 Corridor. Warm advection above a weakening surface
front across the central Permian Basin will combine with upper
level disturbances and a secondary cold front to produce numerous
showers and thunderstorms across southeast New Mexico and the
northern and central Permian Basin today. Weak steering flow
aloft and precipitable water in excess of 1.5 inches will enhance
the flash flood potential. The flash flood threat will extend
further south into the southern Permian Basin, Trans Pecos, and
Davis Mountains this afternoon and tonight as the stronger
secondary cold front pushes into the very moist air mass
in those areas. Temperatures this afternoon will actually be
falling as the secondary cold front moves through.
More stratiform rain is expected tonight across west Texas and
southeast New Mexico behind the secondary front with warm advection
and upper level divergence continuing. Although rainfall intensity
is expected to be lower tonight due to increased stability,
saturated grounds from rainfall during the day today will will
leave areas in the watch area susceptible to additional flooding.
Below to much below normal temperatures are expected Saturday
through next Monday as cool surface high pressure builds into the
region with widespread cloudiness. Precipitation chances will
remain in the forecast across portions of west Texas and
southeast New Mexico as moisture feeds northward from Mexico and
the eastern Pacific due to tropical activity. A more aggressive
northwestward push of tropical moisture is possible and will need
to be watched for possible upgrade and expansion of precipitation
chances these periods.
Beyond Monday another cold front and upper level trough will keep
the chance of showers and thunderstorms in the forecast across
most areas next Tuesday and Wednesday with near to below normal
temperatures.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
Area...Dawson...Ector...Gaines...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Pecos...Reeves County
and Upper Trans Pecos...Upton...Van Horn and Highway 54
Corridor...Ward...Winkler.
&&
70
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 12, 3:58 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 AM CDT FRI SEP 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-130900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 358 AM CDT FRI SEP 12 2014 /258 AM MDT FRI SEP 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY AS A STRONG COLD FRONT MOVES INTO THE REGION. GUSTY WINDS AND HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS, AND LIKELY LEAD TO AREAS OF FLOODING AND FLASH FLOODING. A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH TONIGHT FOR CULBERSON COUNTY...THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...PERMIAN BASIN... STOCKTON PLATEAU AND DAVIS MOUNTAINS. NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN GUADALUPE PASS TONIGHT BEHIND THE STRONG COLD FRONT. A HIGH WIND WARNING IS IN EFFECT THERE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 12, 7:17 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD SNYDER 32.71N 100.92W
09/12/2014 SCURRY TX LAW ENFORCEMENT
THE SNYDER PD REPORTED ROADS BEING BARRICADED IN SNYDER
DUE TO HIGH WATER.
&&
AKLLocal storm report, Sep 12, 7:20 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FLASH FLOOD ANDREWS 32.32N 102.55W
09/12/2014 ANDREWS TX LAW ENFORCEMENT
THE ANDREWS PD REPORTED FLOODING IN ANDREWS
&&
AKLLocal storm report, Sep 12, 9:58 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD 15 WSW FRANKEL CITY 32.31N 103.02W
09/12/2014 ANDREWS TX LAW ENFORCEMENT
WATER OVER ROADWAY AT SH 176 AND COUNTY ROAD NW 5001.
&&
70The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:22 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 11, 10:20 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Sep 11, 10:32 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 11, 11:12 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 1:12 AM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 2:19 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 2:37 AM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 12, 3:42 AM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 3 hr |
| Sep 12, 3:53 AM CDT | High Wind Warning | MAF | 30 hr | |
| Sep 12, 4:11 AM CDT | Flash Flood Warning | MAF | Borden, Dawson, Howard, Mitchell, Scurry | 3 hr |
| Sep 12, 6:26 AM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 12, 6:44 AM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 7:10 AM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Sep 12, 8:23 AM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines | 3 hr |
| Sep 12, 8:29 AM CDT | Flash Flood Warning | MAF | Dawson, Martin | 3 hr |
| Sep 12, 9:54 AM CDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 10:20 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 12, 10:44 AM CDT | River Flood Warning | MAF | Brewster | 16 hr |
| Sep 12, 10:49 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 11:47 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 4 hr |
| Sep 12, 1:53 PM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin, Winkler | 5 hr |
| Sep 12, 2:50 PM CDT | Areal Flood Advisory | MAF | Midland | 115 min |
| Sep 12, 3:44 PM CDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves | 4 hr |
| Sep 12, 4:26 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 4 hr |
| Sep 12, 5:32 PM CDT | Special Weather Statement | MAF | Brewster | 28 min |
| Sep 12, 6:01 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| Sep 12, 6:02 PM CDT | Special Weather Statement | MAF | Brewster | 28 min |
| Sep 11, 7:46 PM CDT | Special Weather Statement | MAF | Lea | 44 min |
| Sep 12, 12:02 AM CDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.